Texas, 2013

Drought in Texas, February 1 to 28, 2013

February 1 to 28, 2013 · NWS AMA · 16 events in 16 counties and zones

February brought both sporadic and widespread winter precipitation to the Texas Panhandle, which lead to a one drought category improvement for most of the region. Exceptional (D4) drought affects Dallam County.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$127 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

February brought both sporadic and widespread winter precipitation to the Texas Panhandle, which lead to a one drought category improvement for most of the region. Exceptional (D4) drought affects Dallam County. Extreme (D3) drought affects most of the northern Texas Panhandle. Severe (D2) drought affects the southwestern Texas Panhandle while the southeastern corner has dropped below the severe drought rating.

The late February blizzard produced the majority of the total precipitation for the month. Amarillo recorded 2.53 inches of precipitation for February (1.97 inches above normal), Dalhart recorded 0.63 inches (0.23 inches above normal), and Borger recorded 2.24 inches of precipitation (1.62 inches above normal). Overall this month ranked as the 48th coldest and 8th wettest February on record for the Texas High Plains region.

Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle despite the recent precipitation. However, the Keetch-Byram Drought Index showed continued improvement for the Texas Panhandle. Only Dallam and Hartley Counties remaining within the 600 to 800 range while the majority of the area stayed within the 400 to 600 range. The 200 to 400 range now encompasses the entirety of the southeastern corner of the Texas Panhandle. Countywide burn bans remain in effect for all of the Texas Panhandle except for Hansford, Sherman, Hutchinson, Oldham, Casron, Gray, Wheller, and Deaf Smith Counties.

The increased moisture during the month helped the growth of dryland winter wheat and native grazing fields. Irrigated fields showed average growth with minor supplemental watering. Rangeland and pastures across the Texas Panhandle have remained in poor to very poor condition. However cattle have been able to graze on the winter wheat crops that have greened from the recent precipitation as observed by the Texas Crop and Weather Report. The Palmer Drought Severity Index showed marginal improvement to Moderate Drought for the Texas High Plains.

Reservoirs and stream flows across the Panhandles have remained at below normal levels with only a minor rise due to the recent precipitation. The reservoirs of Palo Duro and Greenbelt Lake are both below 13 percent capacity with Lake Meredith below 1 percent capacity. Water watches for several public water systems persisted through February while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through February were estimated near $5 million (D2)/$10 million (D3)/$20 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 31, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1103 PM CST THU JAN 31 2013

.AVIATION...
06Z TAF CYCLE
DRY NORTHWESTERLY UPPER FLOW WILL ALLOW FOR VFR CONDITIONS WITH ONLY
SOME SCATTERED TO BROKEN HIGH LEVEL CLOUDS THROUGH 06Z SATURDAY.
SOUTHEAST TO SOUTH WINDS TONIGHT 5 TO 15 KNOTS WILL BECOME SOUTHERLY
AND SOUTHWESTERLY AFTER AROUND 14Z TO 16Z FRIDAY 10 TO 20 KNOTS WITH
SOME OCCASIONAL HIGHER GUSTS. A WEAK NEARLY STATIONARY FRONT WILL
SLIDE THROUGH THE THREE TAF SITES BETWEEN 21Z FRIDAY AND 02Z SATURDAY
WITH WINDS BECOMING MAINLY NORTHERLY AT LESS THAN 10 KNOTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 537 PM CST THU JAN 31 2013/

AVIATION...
00Z TAF CYCLE
NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES WILL MAINTAIN A DRY
TAF FORECAST THROUGH 00Z SATURDAY. SUB-TROPICAL MOISTURE PUSHING
NORTH AND EAST INTO THE TEXAS PANHANDLE THIS EVENING. SCATTERED TO
BROKEN HIGH LEVEL CLOUDS CAN BE EXPECTED THROUGH THE TAF PERIOD.
NORTHEASTERLY AND EASTERLY WINDS 5 TO 15 KNOTS THIS EVENING WILL
CONTINUE TO VEER AROUND TO THE SOUTH BY LATE TONIGHT...AND
SOUTHWESTERLY FRIDAY. WINDS WILL INCREASE TO AROUND 10 TO 20 KNOTS
WITH OCCASIONAL HIGHER GUSTS AFTER 14Z TO 16Z FRIDAY. WINDS WILL
SHIFT TO NORTHERLY 5 TO 15 KNOTS AFTER A COLD FRONT MOVES THROUGH THE
THREE TAF SITES BY 00Z SATURDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 150 PM CST THU JAN 31 2013/

DISCUSSION...
COLD FRONT WAS NOW PASSING SOUTH OF THE CANADIAN RIVER VALLEY AND IT
SHOULD BE SOUTH OF THE CWA BY LATE THIS AFTERNOON. THIS FRONT WILL
DISSIPATE OVERNIGHT AND SOUTHWEST WINDS WILL RETURN TO MUCH OF THE
THE REGION ON FRIDAY AHEAD OF THE NEXT COLD FRONT WHICH MOVES
THROUGH FRIDAY NIGHT. THE NORTHWEST FLOW ALOFT WILL CONTINUE TO SEND
COLD FRONTS THROUGH THE REGION ABOUT EVERY OTHER DAY THROUGH EARLY
NEXT WEEK BEFORE THE FLOW ALOFT BECOMES MORE ZONAL BY MID WEEK.
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THIS FORECAST AS
THESE FRONTS WILL BASICALLY CLIP OUR AREA.

NO PRECIPITATION IS EXPECTED AT THIS TIME THROUGH THIS FORECAST.
THERE IS A STORM SYSTEM THAT GETS ORGANIZED OVER THE SOUTHERN GREAT
BASIN JUST BEYOND THIS FORECAST. RIGHT NOW THE MODELS ARE NOT IN
AGREEMENT ON HOW THIS SYSTEM WILL EVOLVE.

FIRE WEATHER...
THE LOWEST RELATIVE HUMIDITY VALUES WILL GET DOW TO AROUND 20
PERCENT...ESPECIALLY IN THE WESTERN CWA EVERYDAY THROUGH
EARLY NEXT WEEK. HOWEVER...20 FOOT WINDS ARE EXPECTED TO STAY
JUST BELOW 20 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/02
Hazardous weather outlook, Jan 31, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CST THU JAN 31 2013

OKZ001>003-TXZ001>020-011200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
259 PM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Dallam

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dallam forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Classified as exceptional drought.

Drought, Sherman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sherman forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Classified as extreme drought.

Drought, Hansford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hansford forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Classified as extreme drought.

Drought, Ochiltree

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Ochiltree forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Classified as extreme drought.

Drought, Lipscomb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lipscomb forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Classified as extreme drought.

Drought, Hemphill

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hemphill forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Classified as extreme drought.

Drought, Hartley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hartley forecast zone
Crop damage
$7.0 million
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Classified as extreme drought.

Drought, Moore

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Moore forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Classified as extreme drought.

Drought, Hutchinson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hutchinson forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Classified as severe drought.

Drought, Roberts

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Roberts forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Classified as severe drought.

Drought, Oldham

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Oldham forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Classified as severe drought.

Drought, Potter

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Potter forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Classified as severe drought.

Drought, Carson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Carson forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Classified as severe drought.

Drought, Deaf Smith

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Deaf Smith forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Classified as severe drought.

Drought, Randall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Randall forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Classified as severe drought.

Drought, Armstrong

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Armstrong forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Classified as severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437467, 437468, 437469, 437470, 437471, 437472, 437473, 437474, 437475, 437476, 437477, 437478, 437479, 437480, 437481, 437482.